Iowa, 2016

Hail and Damaging Winds in Iowa, July 11, 2016

July 11, 2016 · NWS DMX · 8 events in 6 counties and zones

A surface low meandered across South Dakota and into central Minnesota through the day of the 11th. The leading warm front lifted northward through Iowa and into southern Minnesota, firmly placing the state within the warm sector.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface low meandered across South Dakota and into central Minnesota through the day of the 11th. The leading warm front lifted northward through Iowa and into southern Minnesota, firmly placing the state within the warm sector. That evening, storms initiated along/near the cold front in eastern Nebraska, eventually forming a QLCS that progressed into and through the state. While the system was at its peak primarily west of Interstate 35, severe weather was reported as far east as Plainfield, in Bremer County. The majority of reports were related to thunderstorm wind damage, though small hail, including a severe hail report, was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 5:47 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 5:47 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 PM CDT Mon Jul 11 2016

.SHORT TERM.../Tonight/
Issued at 344 PM CDT Mon Jul 11 2016

Area of surface low that has developed across ERN SD with an
associated cold front extending southward across ERN NE. Outflow
boundary across western IA from earlier convection across MN has
provided focus for a line of weak storms across the western CWA.
This activity may fester for a bit, but is not expected to do much
this afternoon with a decent cap in place. More vigorous activity
expected to develop further back to the west in vicinity of the cold
front where low level convergence is better. Overall CAPE values
very strong with deep layer shear values sufficient but still on the
low side. Convection expected as mentioned previously to initiate to
our west, and then will push eastward this evening into the
overnight hours. LLJ to increase this evening, which should allow
the severe threat to extend into the late evening/overnight hours.
Overall storms expected to merge into a squall line MCS to move
through the CWA. Have pushed main area of higher pops later this
evening as it should take some time for the storms to push into
central IA, with the main activity expected by mid-evening into late
evening.

Hydro a small concern, freezing levels around 14-15 kft so expect a
lot of warm rain processes. Additionally PWATs around 1.9 inches.
Limitations will be centered around more progressive storm motions
expected and the fact that much of the CWA can take quite a bit of
rain with the mature crops. Am concerned somewhat as the boundary
stalls out across the south, with the possibility of storm motion
becoming more parallel to the boundary which could set up some
training storms. Activity not expected to be as vigorous by that
time which should help limit flash flood potential as well.

.LONG TERM.../Tuesday through Monday/
Issued at 344 PM CDT Mon Jul 11 2016

Main challenges in the period will be focused on convection and
temperatures. In the near term tonights convection will shift east
southeast early in the period anchored to the next outflow boundary
moving south/southwest overnight. What weak convergence remains over
the south tomorrow may have enough afternoon instability to re-
initiate convection in the afternoon across the south half. Though a
south shift in the airmass is expected by Tuesday...surface and deep
layer moisture will remain over the southeast half of the forecast
area through 00z Wednesday with some northward expansion of this
airmass overnight into Wednesday. Thus...PWATs will recover over the
south/southeast to about 2 inches between 21z Tuesday and 06z
Wednesday. With a lingering sfc/upper level boundary in the
region...any lift across the boundary Tuesday night will focus
another MCS over northern MO/southern IA late in the day or
overnight hours. We are outlooked for excessive rainfall over the
southeast half for Day2...with some potential for heavy rainfall
over the south Tuesday night/early Wed. Given the current crop
coverage and stage of development...even with localized heavy
rainfall possible...unless backbuilding occurs with repeated
coverage...any water issues should be limited to localized urban
runoff. Temperatures will remain very warm with highs in the mid to
upper 80s south with lower to mid 80s in the north. By Wednesday
morning both the GFS and Euro project another shortwave with a cool
front tracking southeast from Minnesota to Central Iowa by 00z
Thursday.

Last nights 00z and todays 12z Euro is more robust with its surface
features Wednesday and even suggests a cold pool developing with a
more expansive area of convection through the day. With upper level
support from an increasing H500 band of westerlies moving into
northern Iowa by 00z Thursday...the Euro lends some support to a
more active day on Wednesday with the stronger dynamics that are
forecast. The GFS keeps the bulk of the development across the south
later in the afternoon/evening and then reorganizes stronger
convection through 06z over northern Missouri. The difference
between the models is due to the progression of the sfc
boundary...with the GFS having the boundary over central Iowa by 18z
while the Euro has it over northwest Iowa...roughly 4 to 6 hours
slower.  Prefer the Euro which is also supported by the GEM. Highs
will be warm again prior to the more significant frontal passage
with daytime readings in the upper 80s expected south and lower to
mid 80s in the north with warm and humid weather once again.

The remainder of the period will be highly dependent upon the cooler
airmass over the Great Lakes Friday through Sunday...and how quickly
return southerly flow can be established over the Plains. While the
GFS already brings moisture back Friday night into Saturday...the
00z Euro holds off on convection until later Saturday night and then
only over our extreme west.  The newer Euro brings some convection
in faster by Friday night and then again on Sunday. With some
uncertainties in the forecast into the weekend...will continue the
trend from previous forecast of warming temperatures and increasing
chances for thunder into the weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 640 PM CDT Mon Jul 11 2016

Boundary will come into state tonight with thunderstorms moving
east southeast through the area. While conditions will primarily
be VFR, there will be MVFR to IFR conditions in and around
thunderstorms during the night. Once the boundary moves through,
will see ceilings decrease in the morning in northern IA although
the will linger in southern IA as boundary stalls out. Surface
winds will be southerly this evening but erratic near storms.
Winds generally from the southwest or west on Tuesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Beerends
LONG TERM...REV
AVIATION...Cogil
Hazardous weather outlook, Jul 11, 6:00 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT MON JUL 11 2016

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-
081>083-092-093-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
700 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS EVENING
AND INTO THE OVERNIGHT. A FEW STORMS MAY BE SEVERE WITH DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH AND HALF DOLLAR SIZED HAIL. THE
STRONGEST STORMS ARE EXPECTED THROUGH MIDNIGHT. LOCALLY HEAVY
RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY WITH A
FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE. ADDITIONAL
THUNDERSTORMS ARE FORECAST FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT THROUGH
WEDNESDAY.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-094>097-121100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
700 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
OVERNIGHT...GENERALLY AFTER MIDNIGHT. AN ISOLATED SEVERE STORM
WILL BE POSSIBLE WITH DAMAGING WINDS OF 60 MPH AND QUARTER HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY WITH A
FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE. ADDITIONAL
THUNDERSTORMS ARE FORECAST FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT THROUGH
WEDNESDAY.

In the hours before

Special weather statement, Jul 11, 7:13 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT MON JUL 11 2016

IAZ033-120200-
SAC IA-
813 PM CDT MON JUL 11 2016

...STRONG STORM MAY PRODUCE WIND GUSTS TO 50 MPH AND DIME TO
NICKEL SIZE HAIL...

AT 812 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LAKESIDE...OR 7 MILES SOUTHWEST OF STORM LAKE...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCHALLER AND NEMAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL IOWA.

LAT...LON 4256 9539 4256 9492 4253 9492 4243 9532
      4247 9532 4248 9539
TIME...MOT...LOC 0112Z 239DEG 21KT 4256 9527

KOTENBERG

The radar

The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 11, 7:50 PM CST
Where
Crawford County, 4.68 mi W of Dow City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.920, -95.590

Trained spotter reported several trees and tree limbs down. Time radar estimated.

Thunderstorm Wind, Crawford

When
July 11, 8:11 PM CST
Where
Crawford County, Deloit
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.100, -95.320

Public reported numerous tree limbs down.

Thunderstorm Wind, Sac

When
July 11, 8:20 PM CST
Where
Sac County, 1.38 mi S of Lake View
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -95.050

Trained spotter reported wind gust of 60 mph.

Hail, Pocahontas

When
July 11, 8:23 PM CST
Where
Pocahontas County, 2.54 mi W of Blanden
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.580, -94.650

Trained spotter reported half dollar sized hail.

Thunderstorm Wind, Webster

When
July 11, 9:03 PM CST
Where
Webster County, 5.47 mi SW of Clare
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.520, -94.420

Public reported large tree limbs downed near intersection of 190th street and Baxter Ave west of Barnum.

Thunderstorm Wind, Story

When
July 11, 10:04 PM CST
Where
Story County, 0.52 mi SSW of Ontario
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.023, -93.683

Trained spotter reported a few trees and power lines down across Ames. Also a report of a tree on a car on the west side. Time radar estimated.

Thunderstorm Wind, Story

When
July 11, 10:04 PM CST
Where
Story County, 0.49 mi N of Ontario
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
42.037, -93.679

Public reported 4 to 5 inch diameter tree down via social media. Delayed report and time radar estimated.

Thunderstorm Wind, Bremer

When
July 11, 11:00 PM CST
Where
Bremer County, 0.86 mi SW of Plainfield
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.840, -92.540

Trained spotter reported numerous trees down and uprooted. A large grain bin was pushed several feet onto the railroad tracks. Large trash dumpsters were also tipped over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641275, 641276, 641277, 641278, 641279, 641281, 641282, 641283.